Tornadoes · United States · Tennessee · 2011
EF4 tornado, Daus to Spring City, Tennessee, April 27, 2011
From Daus to Spring City, this EF4 tornado ran 40.2 miles across Sequatchie, Bledsoe and Rhea counties on April 27, 2011, touching down at 8:06 PM CDT and reaching 880 yards wide. It killed 4 people and injured 12, and did $17 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mphthis tornado
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF4
- Date
- April 27, 2011
- Touchdown
- 8:06 PM CDT (01:06 UTC)
- Lifted
- 8:41 PM CDT (01:41 UTC)
- On the ground
- 35 minutes
- Path length
- 40.2 miles (64.6 km)
- Path width
- 880 yards (805 m)
- Deaths
- 4
- Injuries
- 12
- Property damage
- $17 million
- Counties
- Sequatchie, Bledsoe and Rhea counties
- Touchdown point
- 35.340, -85.420
- Lift-off point
- 35.680, -84.870
- Record number
- 1104271906-02
What the Weather Service recorded
Favorable atmospheric conditions resulted in a deadly tornado outbreak across east Tennessee on the 27th. The thunderstorms produced more than 50 tornadoes across the east Tennessee area with 32 deaths and more than 200 injured. The tornadoes produced from light to heavy damage to hundreds of homes and businesses. Hail as large as baseballs was also reported.
New Harmony Tornado. A NWS storm survey reported an EF2 tornado initially developed near Dunlap. It tracked northeast across Sequatchie, Bledsoe and into Rhea County. It had a path length of 7.9 miles in Sequatchie county and a 1/2 mile path width. Numerous trees and powerlines were downed and a few homes suffered some damage. The tornado intensified to an EF4 in Bledsoe County. While in Sequatchie County...the tornado initially started on a more northerly track then turned to almost straight northeast at about 35.377N/85.380W.
New Harmony Tornado. A NWS storm survey reported a tornado path in Sequatchie county and continued its track northeast into and across southeastern Bledsoe County. It had a path length of 16.3 miles in Bledsoe county and a 1/2 mile path width. The 190 mph wind destroyed several homes up on Waldens Ridge, with continuous damage noted into Rhea county. Numerous trees and barns were also downed in the path of the large tornado. Vehicles were picked up and thrown. ||Four people died in the Pitts Gap area just before the tornado reached New Harmony. The fatalities included a married couple--a 43 year old woman and a 39 year old man in their mobile home. A man, his wife (64 years old), and her sister (70 years old, visiting from Nashville) were in a camper, camping on Waldens Ridge when the tornado struck, killing the two sisters, and injuring the man. Another 10 people were injured.
New Harmony Tornado. This tornado continued its destuctive path into Rhea County. The 190 mph wind destroyed 19 roofs and 21 homes had damage. Trees and powerlines were also downed. Two people were injured.||This tornado had a total path length of 40.2 miles and was responsible for four deaths in Bledsoe County.
The deaths
4 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 43 | F | Mobile/Trailer Home | Direct |
| 39 | M | Mobile/Trailer Home | Direct |
| 64 | F | Vehicle/Towed Trailer | Direct |
| 70 | F | Vehicle/Towed Trailer | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 20:36 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:18 UTC | 15:00 UTC | Tornado Watch | MRX |
| 11:38 UTC | 12:30 UTC | Severe Thunderstorm Warning | MRX |
| 12:00 UTC | 06:00 UTC | Wind Advisory | MRX |
| 12:25 UTC | 13:30 UTC | Severe Thunderstorm Warning | MRX |
| 15:28 UTC | 20:36 UTC | Tornado Watch | MRX |
| 18:01 UTC | 18:45 UTC | Severe Thunderstorm Warning | MRX |
| 18:10 UTC | 19:00 UTC | Tornado Warning | MRX |
| 20:36 UTC | 05:00 UTC | Tornado Watch | MRX |
| 21:16 UTC | 22:15 UTC | Tornado Warning | MRX |
| 22:43 UTC | 23:45 UTC | Tornado Warning | MRX |
| 23:43 UTC | 00:45 UTC | Tornado Warning | MRX |
| 23:53 UTC | 03:00 UTC | Flash Flood Warning | MRX |
| 01:08 UTC | 02:00 UTC | Tornado Warning | MRX |
| 02:03 UTC | 10:00 UTC | Flood Warning | MRX |
| 14:55 UTC | 07:38 UTC | Flood Warning | MRX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Apr 27, 6:28 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 27, 6:28 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT WED APR 27 2011
.AVIATION...POWERFUL DAMAGING THUNDERSTORMS WILL CONTINUE TO AFFECT
TAF SITES EARLY IN THE PERIOD. SOME TORNADOES AND WINDS IN EXCESS
OF 60 MPH HAVE BEEN REPORTED WITH RECENT STORMS. A COLD FRONT WILL
MOVE EAST THROUGH THE TAF SITES AROUND 28/06Z. THE BULK OF THE DEEP
CONVECTION WILL HAVE MOVED NORTH AND EAST OF THE AREA. WINDS WILL
SHIFT TO THE SW - W AND REMAIN BREEZY THROUGH THE PERIOD. CIGS AND
VSBY WILL BE PREDOMINATELY VFR OUTSIDE OF STORMS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
SONHazardous weather outlook, Apr 27, 3:55 AM CDT, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 455 AM EDT WED APR 27 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. GH
In the hours before
Local storm report, Apr 27, 7:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL KNOXVILLE 35.97N 83.95W
04/27/2011 E1.25 INCH KNOX TN TRAINED SPOTTER
OCCURRING AT INTERSECTION OF CENTRAL AND WOODLAND EAST OF
INTERSTATE 275 AND JUST NORTH OF INTERSTATE 40.
&&Local storm report, Apr 27, 7:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL FARRAGUT 35.87N 84.18W
04/27/2011 E1.00 INCH KNOX TN TRAINED SPOTTER
&&Local storm report, Apr 27, 7:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TORNADO CLEVELAND 35.18N 84.87W
04/27/2011 BRADLEY TN TRAINED SPOTTER
POSSIBLE TORNADO. REPORTED ON LEAD MINE VALLEY RD.
&&Local storm report, Apr 27, 7:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 2 E CLEVELAND 35.07N 82.49W
04/27/2011 E1.75 INCH GREENVILLE SC TRAINED SPOTTER
&&Local storm report, Apr 27, 7:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
851 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 3 SW DANDRIDGE 35.99N 83.46W
04/27/2011 E2.00 INCH JEFFERSON TN TRAINED SPOTTER
&&Local storm report, Apr 27, 7:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL LUTTRELL 36.21N 83.74W
04/27/2011 E1.00 INCH UNION TN TRAINED SPOTTER
0853 PM FUNNEL CLOUD LUTTRELL 36.21N 83.74W
04/27/2011 UNION TN TRAINED SPOTTER
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
1.1 hours before the tornado, 148 km from the path. April 28, 2011.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -100 J/kg
- Surface CAPE
- 24 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
- 0-3 km lapse rate
- 4.3 K/km
Nashville Metro, TN (KBNA), 12:00Z
10.9 hours after it, 148 km from the path. April 28, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89859 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 103 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
The surface observations
Crossville Memorial (CSV), 49 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:08 UTC | 68 | 64.4 | 180° 15 kt | 29 | 1002.7 | TSRA BR |
| 23:15 UTC | 68 | 64.4 | 170° 15 kt | 29 | 1001 | -TSRA BR |
| 23:25 UTC | 68 | 64.4 | 170° 17 kt | 28 | 1001 | VCTS -RA BR |
| 23:53 UTC | 66 | 62 | 200° 11 kt | 28 | 1001.7 | -TSRA BR |
| 00:47 UTC | 62.6 | 60.8 | 280° 3 kt | 1002.4 | +TSRA BR | |
| 00:48 UTC | 63 | 61 | 0° 3 kt | 1002 | +TSRA BR | |
| 00:59 UTC | 62.6 | 60.8 | 0° 3 kt | 1002.7 | -TSRA | |
| 01:23 UTC | 62.6 | 60.8 | 1002.7 | -TSRA BR | ||
| 01:26 UTC | 62.6 | 60.8 | 0° 5 kt | 1003.7 | +TSRA BR | |
| 01:39 UTC | 64.4 | 62.6 | 200° 8 kt | 22 | 1002 | TSRA BR |
| 01:44 UTC | 64.4 | 62.6 | 190° 11 kt | 24 | 1002 | -TSRA BR |
| 01:56 UTC | 64.4 | 62.6 | 250° 13 kt | 26 | 1003.7 | +TSRA BR |
| 02:04 UTC | 62.6 | 57.2 | 250° 9 kt | 29 | 1004.1 | VCTS -RA BR |
| 02:18 UTC | 62.6 | 57.2 | 250° 7 kt | 16 | 1004.4 | |
| 02:53 UTC | 61 | 57 | 240° 6 kt | 1004.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:15 UTC | HAIL 1.75 | Chattanooga | Hamilton, TN | HAIL OCCURRING IN THE MISSIONARY RIDGE AREA. |
| 22:16 UTC | TORNADO | 6 Se Chattanooga | Hamilton, TN | EF1. MAX WIND OF 90 MPH. NEAR EAST RIDGE. |
| 22:19 UTC | HAIL 1.75 | Ooltewah | Hamilton, TN | HAIL AT INTERSTATE 75 NEAR OOLTEWAH |
| 22:21 UTC | HAIL 2.75 | 6 W Jasper | Marion, TN | OCCURRING ON BATTLE CREEK ROAD |
| 22:30 UTC | HAIL 1 | Cleveland | Bradley, TN | |
| 22:30 UTC | HAIL 1.75 | Cleveland | Bradley, TN | |
| 22:30 UTC | HAIL 1.75 | Jasper | Marion, TN | |
| 22:30 UTC | TORNADO | Cleveland | Bradley, TN | EF1. PATH LENGTH OF 2.5 MILES. PATH WIDTH OF 250 YARDS. MAX WIND OF 100 MPH. |
| 22:32 UTC | TSTM WND DMG | 2 S South Pittsburg | Marion, TN | NUMEROUS TREES DOWN IN THE MIDWAY COMMUNITY. |
| 22:38 UTC | HAIL 1.75 | Cleveland | Bradley, TN | HAIL OCCURRING 1 MILE SOUTH OF EXIT 25 ON INTERSTATE 75. |
| 22:40 UTC | TSTM WND DMG | Cleveland | Bradley, TN | TREES DOWN ON OLD PARKERSVILLE ROAD. |
| 22:49 UTC | FUNNEL CLOUD | Benton | Polk, TN | |
| 22:50 UTC | TSTM WND DMG | Tracy City | Grundy, TN | TREES BLOWN DOWN IN SEVERAL AREAS NEAR TRACY CITY. ONE TREE FELL ON A HOUSE. |
| 22:54 UTC | TSTM WND DMG | 5 Sw Etowah | Mcminn, TN | ROOF BLOWN OFF HOME AND SEVERAL TREES DOWN IN THE COG HILL COMMUNITY. |
| 23:00 UTC | TSTM WND DMG | 5 Nnw Benton | Polk, TN | TREES AND POWER LINES DOWN NEAR THE ATHENS RD AND PINHOOK RD INTERSECTION. |
| 23:00 UTC | HAIL 1.25 | Cleveland | Bradley, TN | |
| 23:00 UTC | TORNADO | 2 Ssw Gruetli-Laager | Grundy, TN | AN EF0 TORNADO WITH MAXIMUM WINDS 70 TO 80 MPH BRIEFLY TOUCHED DOWN AROUND 6 PM IN GRUNDY COUNTY. INITIAL DAMAGE WAS NOTED 3 MILES SOUTHEAST OF ALTAMONT ALONG FLETCHER STRIP ROAD. THE DAMAGE PATH WAS AROUND 1 MILE LONG A |
| 23:22 UTC | HAIL 1 | Spring City | Rhea, TN | |
| 23:25 UTC | FUNNEL CLOUD | 1 S Dunlap | Sequatchie, TN | |
| 23:25 UTC | HAIL 1 | 1 S Dunlap | Sequatchie, TN | |
| 23:30 UTC | TORNADO | 8 Ssw Pikeville | Bledsoe, TN | *** 4 FATAL, 10 INJ *** EF3.PATH LENGTH OF 9 MILES. PATH WIDTH OF ONE QUARTER MILE. MAX WIND OF 140 MPH. BEGAN NEAR PITTS GAP ROAD WITH PATH OF DAMAGE CONTINUING NORTHEAST TO NEAR NEW HARMONY. SEVEN HOUSES DESTRYOED AND |
| 23:43 UTC | HAIL 1.75 | Loudon | Loudon, TN | |
| 23:50 UTC | TORNADO | 8 Ssw Pikeville | Bledsoe, TN | *** 4 FATAL, 10 INJ *** POSSIBLE TORNADO. BEGAN NEAR PITTS GAP ROAD WITH PATH OF DAMAGE CONTINUING NORTHEAST TOWARD RHEA COUNTY. SEVERAL HOUSES DESTRYOED. |
| 23:53 UTC | TSTM WND DMG | 8 Se Manchester | Coffee, TN | TREES BLOWN IN THE HILLSBORO COMMUNITY. |
| 00:00 UTC | HAIL 1.75 | Lenoir City | Loudon, TN | |
| 00:03 UTC | FUNNEL CLOUD | Vonore | Monroe, TN | |
| 00:05 UTC | TORNADO | 1 S Spring City | Rhea, TN | *** 2 INJ *** POSSIBLE TORNADO. 19 ROOFS DESTROYED. 21 HOMES WITH DAMAGE. DAMAGE PATH IS 100 FEET WIDE AND BEGINS ALONG RIDGELINE SOUTHWEST OF SPRING CITY AND TRACKED TO THE NORTHEAST TO JUST SOUTH OF SPRING CITY. |
| 00:15 UTC | HAIL 0.5 | Mcminnville | Warren, TN | DIME SIZE HAIL REPORTED NEAR MCMINNVILLE. |
| 00:29 UTC | TORNADO | 4 Se Collegedale | Hamilton, TN | EF4. MAX WIND SPEED 190 MPH. PATH WIDTH 800 YARDS. PATH LENGTH 15 MILES. CONTINUOUS NORTHEAST TRACK LEADING INTO EASTERN PORTIONS OF CLEVELAND. |
| 00:30 UTC | TORNADO | 1 S Spring City | Rhea, TN | *** 2 INJ *** POSSIBLE TORNADO. 19 ROOFS DESTROYED. 21 HOMES WITH DAMAGE. DAMAGE PATH IS 100 FEET WIDE AND BEGINS ALONG RIDGELINE SOUTHWEST OF SPRING CITY AND TRACKED TO THE NORTHEAST TO JUST SOUTH OF SPRING CITY. |
| 00:30 UTC | TSTM WND DMG | Mcminnville | Warren, TN | SEVERAL REPORTS OF TREES BLOWN DOWN. ONE TREE ON A HOUSE. |
| 00:30 UTC | FLOOD | Mcminnville | Warren, TN | SHERIFFS OFFICE REPORTS SEVERAL STREETS FLOODED. |
| 00:40 UTC | TORNADO | Cleveland | Bradley, TN | POSSIBLE TORNADO. REPORTED ON LEAD MINE VALLEY RD. |
| 00:48 UTC | HAIL 1.75 | 2 E Cleveland | Bradley, TN | |
| 00:55 UTC | HAIL 1.75 | 4 N Cleveland | Bradley, TN | |
| 01:12 UTC | TORNADO | 7 Ssw Athens | Mcminn, TN | POSSIBLE TORNADO |
| 01:15 UTC | TSTM WND DMG | Dunlap | Sequatchie, TN | ROOF BLOWN OFF BUILDING. |
| 01:15 UTC | FLOOD | Dunlap | Sequatchie, TN | FLOODING ON HWY 127. |
| 01:15 UTC | HAIL 1 | Athens | Mcminn, TN | OCCURRING ON SOUTH JACKSON STREET. |
| 01:27 UTC | TORNADO | 8 Nne Etowah | Mcminn, TN | POSSIBLE TORNADO REPORTED |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of April 27, 2011
209 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 1:12 AM CDT | EF1 | Yazoo, MS | 9.7 | 250 | $70,000 | ||
| April 27 | 1:15 AM CDT | EF1 | Leflore, MS | 27.7 | 50 | $50,000 | ||
| April 27 | 1:24 AM CDT | EF1 | Leflore, MS | 3.2 | 100 | $50,000 | ||
| April 27 | 1:36 AM CDT | EF0 | LaSalle Parish, LA | 8.0 | 100 | $40,000 | ||
| April 27 | 1:40 AM CDT | EF2 | Holmes, MS | 12.3 | 1,760 | $100,000 | ||
| April 27 | 1:40 AM CDT | EF3 | Holmes, MS | 23.0 | 1,760 | $700,000 | ||
| April 27 | 1:51 AM CDT | EF2 | Attala, MS | 23.0 | 860 | $553,000 | ||
| April 27 | 1:51 AM CDT | EF0 | Holmes, MS | 1.7 | 50 | $25,000 | ||
| April 27 | 1:59 AM CDT | EF2 | Holmes, MS | 8.8 | 880 | $10,000 | ||
| April 27 | 2:06 AM CDT | EF1 | Grenada, MS | 1.9 | 150 | $60,000 | ||
| April 27 | 2:17 AM CDT | EF2 | Montgomery, MS | 11.7 | 1,760 | $425,000 | ||
| April 27 | 2:20 AM CDT | EF1 | Attala, MS | 0.5 | 50 | $25,000 | ||
| April 27 | 2:25 AM CDT | EF2 | Choctaw, MS | 6.8 | 1,750 | 2 | $350,000 | |
| April 27 | 2:29 AM CDT | EF1 | Winston, MS | 4.2 | 150 | $85,000 | ||
| April 27 | 2:29 AM CDT | EF3 | Choctaw, MS | 58.7 | 1,800 | 25 | $5.4 million | |
| April 27 | 2:37 AM CDT | EF2 | Webster, MS | 13.3 | 1,320 | 1 | 5 | $605,000 |
| April 27 | 2:47 AM CDT | EF1 | Winston, MS | 7.3 | 200 | $60,000 | ||
| April 27 | 3:20 AM CDT | EF1 | Noxubee, MS | 6.2 | 150 | $300,000 | ||
| April 27 | 3:43 AM CDT | EF2 | Tishomingo, MS | 9.3 | 150 | 1 | $500,000 | |
| April 27 | 4:01 AM CDT | EF1 | Lauderdale, AL to TN | 9.2 | 200 | $1,000 | ||
| April 27 | 4:03 AM CDT | EF2 | Kemper, MS to AL | 35.2 | 1,410 | $3.2 million | ||
| April 27 | 4:19 AM CDT | EF1 | Lauderdale, AL | 1.8 | 100 | 1 | ||
| April 27 | 4:27 AM CDT | EF2 | Pickens, AL | 14.4 | 1,232 | $1.8 million | ||
| April 27 | 4:41 AM CDT | EF3 | Pickens, AL | 22.5 | 704 | $741,000 | ||
| April 27 | 5:03 AM CDT | EF1 | Fayette, AL | 7.3 | 176 | 4 | $1.4 million | |
| April 27 | 5:17 AM CDT | EF3 | Tuscaloosa, AL | 20.3 | 200 | $9.3 million | ||
| April 27 | 5:18 AM CDT | EF3 | Walker, AL | 18.9 | 375 | 20 | $13 million | |
| April 27 | 5:38 AM CDT | EF2 | Lincoln, TN | 25.9 | 400 | |||
| April 27 | 5:40 AM CDT | EF1 | Marshall, TN | 2.9 | 100 | $75,000 | ||
| April 27 | 5:47 AM CDT | EF0 | Rutherford, TN | 2.1 | 50 | $8,000 | ||
| April 27 | 5:48 AM CDT | EF2 | Cullman, AL | 30.3 | 880 | 1 | ||
| April 27 | 5:50 AM CDT | EF1 | Shelby, AL | 3.4 | 100 | $3.7 million | ||
| April 27 | 5:50 AM CDT | EF1 | Lawrence, TN | 2.7 | 150 | 1 | $11,000 | |
| April 27 | 5:52 AM CDT | EF0 | Rutherford, TN | 1.6 | 75 | $50,000 | ||
| April 27 | 5:53 AM CDT | EF2 | Blount, AL | 3.2 | 200 | 3 | $9.3 million | |
| April 27 | 5:54 AM CDT | EF2 | Jefferson, AL | 7.8 | 200 | 20 | $18 million | |
| April 27 | 6:12 AM CDT | EF1 | Blount, AL | 14.8 | 200 | $42,000 | ||
| April 27 | 6:13 AM CDT | EF2 | Moore, TN | 2.0 | 75 | $25,000 | ||
| April 27 | 6:16 AM CDT | EF2 | St. Clair, AL | 3.8 | 200 | 5 | $865,000 | |
| April 27 | 6:20 AM CDT | EF1 | Marshall, AL | 11.0 | 75 | |||
| April 27 | 6:24 AM CDT | EF0 | Smith, TN | 3.4 | 50 | $5,000 | ||
| April 27 | 6:24 AM CDT | EF1 | Marshall, AL | 6.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF2 | Marshall, AL | 20.0 | 880 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 4.6 | 50 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 3.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 5.7 | 50 | |||
| April 27 | 6:32 AM CDT | EF1 | Green, KY | 3.1 | 150 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 4.9 | 100 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 0.3 | 50 | $10,000 | ||
| April 27 | 6:43 AM CDT | EF0 | Marshall, AL | 2.8 | 75 | |||
| April 27 | 6:45 AM CDT | EF0 | Coffee, TN | 1.7 | 50 | $5,000 | ||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 4.8 | 200 | |||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 6.9 | 300 | |||
| April 27 | 6:47 AM CDT | EF1 | Jackson, TN | 3.3 | 100 | $10,000 | ||
| April 27 | 6:49 AM CDT | EF0 | Jackson, TN | 2.0 | 50 | $20,000 | ||
| April 27 | 6:49 AM CDT | EF1 | Marshall, AL | 1.6 | 100 | |||
| April 27 | 6:50 AM CDT | EF1 | Warren, TN | 13.2 | 100 | $100,000 | ||
| April 27 | 6:58 AM CDT | EF1 | DeKalb, AL | 27.9 | 300 | 1 | ||
| April 27 | 7:02 AM CDT | EF1 | Monroe, KY | 5.9 | 550 | |||
| April 27 | 7:10 AM CDT | EF2 | DeKalb, AL | 5.8 | 200 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.